Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 1, 2009, 7:30 PM PDT for Jackson County, Oregon. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2009, 7:30 PM PDT (02:30 UTC)
- Expired
- Aug 1, 2009, 8:00 PM PDT
- In force
- 30 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Jackson County, OR
The radar
The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:30 PM PDT | HAIL 1.25 | 5 Nnw Eagle Point, OR | SPOTTER SAID SHE HEARD ABOUT GOLF BALL SIZE HAIL BUT AT HER HOUSE IT WAS BIGGER THAN A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 020230 SVRMFR ORC029-020300- /O.NEW.KMFR.SV.W.0009.090802T0230Z-090802T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 730 PM PDT SAT AUG 1 2009 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... * UNTIL 800 PM PDT * AT 729 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WHITE CITY...OR 6 MILES NORTH OF MEDFORD... AND MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAGLE POINT BY 735 PM PDT... 7 MILES SOUTHWEST OF SHADY COVE BY 800 PM PDT... LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294 TIME...MOT...LOC 0230Z 162DEG 13KT 4243 12284 $$ DDG
2 follow-up statements
000 WWUS56 KMFR 020236 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 736 PM PDT SAT AUG 1 2009 ORC029-020300- /O.CON.KMFR.SV.W.0009.000000T0000Z-090802T0300Z/ JACKSON OR- 736 PM PDT SAT AUG 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR CENTRAL JACKSON COUNTY... AT 729 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF A TENNIS BALL SIZE. THIS STORM WAS LOCATED NEAR WHITE CITY...OR 6 MILES NORTH OF MEDFORD...MOVING NORTH AT 15 MPH. THOSE IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IMMEDIATELY THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF SHADY COVE AND 9 MILES SOUTHWEST OF TRAIL BY 800 PM PDT... LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294 TIME...MOT...LOC 0234Z 162DEG 13KT 4244 12285 $$ DDG
000 WWUS56 KMFR 020259 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 759 PM PDT SAT AUG 1 2009 ORC029-020307- /O.EXP.KMFR.SV.W.0009.000000T0000Z-090802T0300Z/ JACKSON OR- 759 PM PDT SAT AUG 1 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY WILL EXPIRE AT 800 PM PDT... THUNDERSTORM ACTIVITY WITH SMALL HAIL AND AREAS OF HEAVY RAIN WILL CONTINUE THROUGH 10 PM. LAT...LON 4269 12313 4271 12264 4241 12270 4240 12294 TIME...MOT...LOC 0257Z 162DEG 13KT 4252 12288 $$ DDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 200 PM PDT SAT AUG 1 2009 .SHORT TERM...THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO THE NORTH THROUGH TUESDAY AFTERNOON. THE LATEST RADAR LOOP SHOWS ISOLATED CELLS BEGINNING TO DEVELOP OVER MODOC AND LAKE COUNTIES EARLY THIS AFTERNOON. DUE TO THE LACK OF ANY WELL DEFINED SHORT WAVE MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EVENING...WILL RELY ON SATELLITE FOR WHERE THE BEST AXIS OF MOISTURE WILL BE LOCATED. RIGHT NOW IT APPEARS THE MAIN AREA OF MOISTURE WILL STRETCH FROM NORTHEAST CALIFORNIA THEN NORTHWEST TO THE CASCADES. EXPECT ACTIVITY TO SPREAD OVER TO THE CASCADES THROUGH THIS EVENING. NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE WILL BE A THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE FORECAST REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE FORECAST OVER MUCH OF THE REGION. .LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW INLAND FRIDAY AND SATURDAY. && .AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES EASTWARD THROUGH THIS EVENING. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625. RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625. CA...NONE. PACIFIC COASTAL WATERS...NONE. RH/BL/DG
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 426 PM PDT SAT AUG 1 2009 ORZ029>031-020600- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ023>028-020600- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 1, 5:59 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 559 PM PDT SAT AUG 1 2009 ORZ023-024-026-020130- CENTRAL DOUGLAS COUNTY OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR- 559 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHEASTERN JOSEPHINE AND WESTERN JACKSON COUNTIES UNTIL 630 PM PDT... AT 558 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 5 MILES SOUTH OF SHADY COVE...OR 14 MILES NORTH OF MEDFORD...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SHADY COVE. LAT...LON 4262 12332 4283 12313 4256 12268 4241 12281 TIME...MOT...LOC 0059Z 122DEG 12KT 4254 12286 MW
Local storm report, Aug 1, 6:27 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
627 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL CRATER LAKE 42.90N 122.13W
08/01/2009 M1.00 INCH KLAMATH OR CO-OP OBSERVER
0555 PM HAIL 3 ENE EAGLE POINT 42.48N 122.75W
08/01/2009 M0.88 INCH JACKSON OR TRAINED SPOTTER
NICKEL-SIZED HAIL WAS FOLLOWED BY HEAVY RAIN.
&&
WOODHEADSpecial weather statement, Aug 1, 6:48 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 648 PM PDT SAT AUG 1 2009 ORZ024-026-020230- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR- 648 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME WESTERN JACKSON COUNTIES UNTIL 730 PM PDT... AT 647 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WILLIAMS...OR 11 MILES SOUTH OF GRANTS PASS...MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS PASS...MERLIN...MURPHY AND WILDERVILLE. LAT...LON 4250 12365 4259 12338 4224 12318 4216 12340 TIME...MOT...LOC 0149Z 154DEG 21KT 4229 12335 MW
Local storm report, Aug 1, 7:09 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 WSW WILLIAMS 42.21N 123.29W
08/01/2009 M0.75 INCH JOSEPHINE OR TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN.
0640 PM HAIL MEDFORD 42.34N 122.85W
08/01/2009 M0.75 INCH JACKSON OR NWS EMPLOYEE
0640 PM HAIL MEDFORD 42.34N 122.85W
08/01/2009 M1.00 INCH JACKSON OR NWS EMPLOYEE
&&
WOODHEADLocal storm report, Aug 1, 7:14 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
714 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 E CENTRAL POINT 42.37N 122.89W
08/01/2009 M1.00 INCH JACKSON OR NWS EMPLOYEE
&&
WOODHEADLocal storm report, Aug 1, 7:18 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
718 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG UNION CREEK 42.91N 122.44W
08/01/2009 JACKSON OR PUBLIC
SMALL TREE WAS BLOWN OVER AND INITIALLY BLOCKING ROADWAY.
FREQUENT LIGHTNING STRIKES WITH HEAVY RAINFALL ALSO
OBSERVED. POWER WAS OUT TO THE TOWN.
&&
WOODHEADThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:55 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 44 min |
| Aug 1, 5:59 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 1, 6:04 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 26 min |
| Aug 1, 6:48 PM PDT | Special Weather Statement | MFR | Josephine | 42 min |
| Aug 1, 6:50 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 29 min |
| Aug 1, 7:07 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 23 min |
| Aug 1, 8:08 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| Aug 1, 8:32 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 28 min |
| Aug 1, 8:44 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 19 min |
| Aug 1, 8:46 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 29 min |
| Aug 2, 12:53 PM PDT | Red Flag Warning | MFR | Curry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more | 9 hr |
| Aug 2, 1:55 PM PDT | Special Weather Statement | MFR | Klamath | 50 min |
| Aug 2, 2:41 PM PDT | Special Weather Statement | MFR | 34 min | |
| Aug 2, 3:26 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 49 min |
| Aug 2, 3:31 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 29 min |
| Aug 2, 3:41 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 37 min |
| Aug 2, 3:58 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 39 min |
| Aug 2, 4:30 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 25 min |
| Aug 2, 4:57 PM PDT | Special Weather Statement | MFR | 48 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.